MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIMSTR-A
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/16/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the px slim delivery microcatheter (px slim) strain relief was stretched.Conclusions: evaluation of the returned devices revealed that the px slim strain relief was stretched.This type of damage typically occurs due to improper handling during use.If the px slim is removed from the rotating hemostasis valve (rhv) without untightening the rhv valve, damage such as this may occur.Further evaluation revealed that the first pc400 coil pusher assembly was broken and the embolization coil was intact with the pusher assembly.Tortuosity in patient anatomy may have prevented the embolization coil from detaching.Tortuosity along the majority length of the pusher assembly can cause a build-up of friction between the pull wire and the inner pusher tube, overcoming the force that a detachment handle is able to apply.Further evaluation revealed that the second pc400 embolization coil detached inside the rhv due to a fractured stretch resistance wire (sr wire).This type of damage typically occurs if the device is forcefully withdrawn against resistance.The pusher assembly to this pc400 was not returned for evaluation.Further evaluation revealed no visible damages to the returned velocity.A 0.025 inch stainless steel mandrel was introduced through the hub of the velocity and advanced distally out of the distal tip of the microcatheter without any issues.Px slim and velocity microcatheters are 100% visually inspected for damage during in-process inspection.Pc400 coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2016-00318, 3005168196-2016-00319.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400 coils (pc400 coils) and a px slim delivery microcatheter (px slim).During the procedure, while advancing the px slim into the guide catheter, the physician noticed that the strain relief of the px slim had unraveled and decided to remove the px slim.The physician then attempted to use a new px slim for the procedure; however, it was not long enough to reach the target vessel and was removed.The physician then deployed a pc400 coil into the aneurysm using a velocity delivery microcatheter (velocity); however, the pc400 coil failed to detach using the penumbra coil detachment handle (handle) and was removed.Next, the physician deployed a new pc400 coil into the aneurysm using the velocity but did not like the way the coil was filling the aneurysm so he decided to remove the coil.While the pc400 coil was being withdrawn, it unintentionally detached within the rotating hemostasis valve (rhv).There was no report of friction or resistance.The detached pc400 coil and velocity were removed from the patient and the procedure was successfully completed using another manufacturer's coils.There was no reported deficiency with the velocity.The velocity was not used to complete the procedure because it was not compatible with the other manufacturer's coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the px slim delivery microcatheter (px slim) strain relief was stretched.Conclusions: evaluation of the returned devices revealed that the px slim strain relief was stretched.This type of damage typically occurs due to improper handling of the device.If one end of the strain relief is detained while forcefully manipulating the device, damage such as this may occur.Evaluation of the first penumbra coil 400 (pc400) revealed a broken pusher assembly; the embolization coil was intact with the pusher assembly.Tortuosity in patient anatomy may have prevented the embolization coil from detaching.Tortuosity along the majority length of the pusher assembly can cause a build-up of friction between the pull wire and the inner pusher tube, overcoming the force that a detachment handle is able to apply.Further evaluation revealed that the second pc400 embolization coil detached inside the rotating hemostasis valve (rhv) due to a fractured stretch resistance wire (sr wire).This type of damage typically occurs if the device is forcefully withdrawn against resistance.The pusher assembly to this pc400 was not returned for evaluation.There were no visible damages to the returned velocity delivery microcatheter (velocity).A 0.025 inch stainless steel mandrel was introduced through the hub of the velocity and advanced distally out of the distal tip of the microcatheter without any issues.Px slim and velocity microcatheters are 100% visually inspected for damage during in-process inspection.Pc400 coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2016-00318, 3005168196-2016-00319.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5503994
Report Number3005168196-2016-00317
Device Sequence Number19116543
Product Code DQY
UDI-Device Identifier00814548016436
UDI-Public00814548016436
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/16/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/31/2018
Device Catalogue NumberPXSLIMSTR-A
Device Lot NumberF64872
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/16/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/16/2016
Supplement Report FDA Received Date04/21/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR